Tennessee, 2011Hail and Damaging Winds in Tennessee, June 15, 2011
June 15, 2011 · NWS OHX · 45 events in 18 counties and zones
Widespread strong to severe thunderstorms affected Middle Tennessee from the early morning through late evening hours on June 15. Dozens of reports of large hail and damaging winds were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 45
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread strong to severe thunderstorms affected Middle Tennessee from the early morning through late evening hours on June 15. Dozens of reports of large hail and damaging winds were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 15, 5:34 AM CST, 20 minutes earlier.
Area forecast discussion, Jun 15, 5:34 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
634 AM CDT WED JUN 15 2011
.UPDATE...FOR 12Z TAFS.
&&
.AVIATION...
COMBINATION OF H5 S/W TROF DROPPING SE OVR THE AREA AND INCREASE
IN DEWPTS/TEMPS EXPECTED TO GET AREA OF RW/TRW STARTED AROUND NOON.
WL TEMPO MVFR COND W/TSRA 18Z-22Z KBNA AND 20Z-24Z KCSV. MVFR FG
KCSV LATE TNGT.
&&
.PREV DISCUSSION... /ISSUED 314 AM CDT WED JUN 15 2011/
DISCUSSION...UPPER TROUGH OVER THE PLAINS IS EXPECTED TO ROTATE EWD
THROUGH THE OH/TN VALLEY TODAY. LOCAL WRF MODEL SHOWS SIGNIFICANT
INCREASES IN INSTABILITY...B+...PRECIPITABLE WATER. IT ALSO SHOWS
A 500MB JET DEVELOPING OVER THE AREA BY 18Z AND MOVING EWD ACROSS
THE MIDSTATE THIS AFTERNOON. THUS IT APPEARS THAT ALL OF THE
INGREDIENTS ARE COMING TOGETHER FOR A FEW SVR STORMS...MAINLY THIS
AFTERNOON. SPC HAS OUTLOOKED A SLIGHT RISK SVR FOR TODAY WITH
DAMAGING WIND AND HAIL THE PRIMARY THREAT. CONVECTION TAPERS OFF
THIS EVENING AS DRIER AIR MOVES INTO THE AREA.
NO COOLING AT THE SFC UNFORTUNATELY AS HIGH TEMPS BUMP UP AGAINST
THE 90 MARK TOMORROW. UPPER RIDGE BUILDS BACK OVER THE AREA BY
SAT. AS THIS UPPER RIDGE BUILDS IN OVER THE SERN STATES THE NEXT
UPPER TROUGH MOVES INTO THE PLAINS BY MON WITH A WELL DEFINED SFC
LOW SETTING UP OVER THE PLAINS BY FRI. THE ASSOCIATED WARM FRONT
EXTENDS FROM THE KANSAS LOW SEWD ACROSS THE DEEP SOUTH ON FRI AM.
THE WARM FRONT MOVES NWD TO AN IOWA TO WEST VIRGINIA LINE BY MON
AM. THIS FEATURE WILL ALSO HELP TO KICK OFF CONVECTION OVER THE
AREA DURING THE FRI-SUN PERIOD.
SIGNIFICANT AMOUNTS OF DRY AIR AT ALL LEVELS GET PUMPED NEWD OUT
OF THE LOWER PLAINS BEHIND THE WARM FRONT SUCH THAT CHANCES OF
CONVECTION SEEMED TOO LOW TO MENTION ON MON AND TUE.
THE UPPER TROUGH OVER THE PLAINS FINALLY MOVES EWD ENOUGH TO SPARK
CONVECTION FOR TUE NGT AND WED.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04
Hazardous weather outlook, Jun 15, 4:27 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT WED JUN 15 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT WED JUN 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE TODAY.
MOISTURE WILL INCREASE ALONG A FRONTAL SYSTEM TODAY. AN ORGANIZED
AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP IN MIDDLE
TENNESSEE THIS AFTERNOON. SOME STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL POSSIBLE AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A WARM FRONT WILL MOVE NORTH ACROSS THE REGION FRIDAY. WARM AND
UNSTABLE CONDITIONS COULD GENERATE ISOLATED SEVERE THUNDERSTORMS
ON FRIDAY.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
04
Event by event
34 hail, 10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Hail, Sumner
- When
- June 15, 5:54 AM CST
- Where
- Sumner County, Gallatin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.400, -86.450
Nickel size hail was reported in Gallatin.
Hail, Sumner
- When
- June 15, 6:00 AM CST
- Where
- Sumner County, 4 mi E of Gallatin
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.400, -86.378
Nickel size hail was reported by a NWS employee.
Hail, Jackson
- When
- June 15, 9:02 AM CST
- Where
- Jackson County, 6 mi E of Gainesboro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.350, -85.542
Trained spotter reported penny size hail.
Hail, Smith
- When
- June 15, 9:59 AM CST
- Where
- Smith County, 1 mi S of Carthage
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.236, -85.930
Trained spotter reported quarter size hail.
Hail, Putnam
- When
- June 15, 10:47 AM CST
- Where
- Putnam County, 5 mi NW of Cookeville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.221, -85.563
Hail, Davidson
- When
- June 15, 10:51 AM CST
- Where
- Davidson County, Nashville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.170, -86.780
Hail, Putnam
- When
- June 15, 10:55 AM CST
- Where
- Putnam County, Cookeville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.170, -85.500
Hail, Davidson
- When
- June 15, 10:56 AM CST
- Where
- Davidson County, 5 mi N of Nashville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.242, -86.780
Hail, Putnam
- When
- June 15, 10:59 AM CST
- Where
- Putnam County, Double Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.170, -85.600
Quarter size hail was reported in Double Springs.
Hail, Davidson
- When
- June 15, 11:05 AM CST
- Where
- Davidson County, Nashville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.170, -86.780
Trained spotter reported quarter size hail.
Hail, Overton
- When
- June 15, 11:18 AM CST
- Where
- Overton County, 0.33 mi SE of Doubling Spur
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.166, -85.177
Golfball size hail was reported along Hanging Limb Highway in Overton County.
Hail, Cumberland
- When
- June 15, 11:22 AM CST
- Where
- Cumberland County, 0.89 mi NE of Elmore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.130, -85.070
Thunderstorm Wind, Davidson
- When
- June 15, 12:15 PM CST
- Where
- Davidson County, 8 mi SE of Nashville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.088, -86.679
Spotter estimated 60 mph winds from a wet microburst.
Hail, Stewart
- When
- June 15, 12:55 PM CST
- Where
- Stewart County, 2.05 mi S of Dover
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.451, -87.837
Quarter size hail was observed on Lick Creek Road.
Hail, Cumberland
- When
- June 15, 1:16 PM CST
- Where
- Cumberland County, 6 mi W of Crossville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.950, -85.137
Hail, Lewis
- When
- June 15, 1:39 PM CST
- Where
- Lewis County, 2.1 mi NE of Blondy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.593, -87.505
Hail, Davidson
- When
- June 15, 2:08 PM CST
- Where
- Davidson County, Belle Meade
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.100, -86.870
Thunderstorm Wind, Cheatham
- When
- June 15, 2:08 PM CST
- Where
- Cheatham County, Ashland City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.280, -87.070
Trees were blown down across Cheatham County.
Hail, Davidson
- When
- June 15, 2:15 PM CST
- Where
- Davidson County, 2.18 mi W of Tusculum
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.072, -86.759
Tennis ball size hail observed at Crieve Hall in Nashville.
Hail, Davidson
- When
- June 15, 2:20 PM CST
- Where
- Davidson County, 0.41 mi N of Paragon Mill
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.086, -86.700
Hail occurred at Harding Place and Interstate 24 intersection.
Hail, Davidson
- When
- June 15, 2:22 PM CST
- Where
- Davidson County, 10 mi NW of Nashville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.272, -86.907
Funnel Cloud, Davidson
- When
- June 15, 2:25 PM CST
- Where
- Davidson County, 1.48 mi ESE of Bellevue
- Reported by
- Public
- Coordinates
- 36.061, -86.906
Funnel cloud observed at Edwin Warner Park.
Thunderstorm Wind, Rutherford
- When
- June 15, 2:50 PM CST
- Where
- Rutherford County, 7 mi NW of Murfreesboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.922, -86.508
Trees blown down across much of northwestern Rutherford County.
Thunderstorm Wind, Lewis
- When
- June 15, 3:05 PM CST
- Where
- Lewis County, 2 mi S of Hohenwald
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.521, -87.570
Trees were blown down across the southern portion of Lewis County.
Thunderstorm Wind, Lawrence
- When
- June 15, 3:15 PM CST
- Where
- Lawrence County, 4 mi W of Lawrenceburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.250, -87.401
Trees were blown down and some buildings suffered roof damage across the western portion of Lawrence County.
Hail, Grundy
- When
- June 15, 3:25 PM CST
- Where
- Grundy County, Pelham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.320, -85.880
Thunderstorm Wind, Lawrence
- When
- June 15, 3:25 PM CST
- Where
- Lawrence County, Lawrenceburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.250, -87.330
A roof was blown off a home in Lawrenceburg and trees were blown down in and around the city.
Hail, Dickson
- When
- June 15, 3:50 PM CST
- Where
- Dickson County, 6 mi SW of Dickson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.019, -87.456
Hail, Dickson
- When
- June 15, 3:50 PM CST
- Where
- Dickson County, 6 mi SW of Dickson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.019, -87.456
Hail, Maury
- When
- June 15, 3:55 PM CST
- Where
- Maury County, 5 mi NE of Columbia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.671, -86.987
Hail, Davidson
- When
- June 15, 3:58 PM CST
- Where
- Davidson County, 0.75 mi S of Richland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.139, -86.880
Quarter size hail observed near Charlotte Pike and Annex Drive.
Hail, Dickson
- When
- June 15, 4:02 PM CST
- Where
- Dickson County, 2.99 mi NNW of Mt Sinai
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.038, -87.426
Hail, Davidson
- When
- June 15, 4:05 PM CST
- Where
- Davidson County, 2.05 mi ESE of Richland
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 36.139, -86.846
Two inch diameter hail was observed at McCabe Golf Course in west Nashville.
Hail, Humphreys
- When
- June 15, 4:47 PM CST
- Where
- Humphreys County, Waverly
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.080, -87.800
Half dollar size hail occurred in Waverly.
Thunderstorm Wind, Dickson
- When
- June 15, 5:20 PM CST
- Where
- Dickson County, 6 mi SW of Dickson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.019, -87.456
A trained spotter reported a wind gust of 60 mph and half inch hail in far southwestern Dickson County.
Hail, Lawrence
- When
- June 15, 5:55 PM CST
- Where
- Lawrence County, 12 mi S of Lawrenceburg
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.076, -87.330
Quarter size hail was reported 12 miles south of Lawrenceburg.
Hail, Maury
- When
- June 15, 6:18 PM CST
- Where
- Maury County, 2 mi E of Spring Hill
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.750, -86.894
Half dollar size hail was reported 2 miles east of Spring Hill.
Hail, Wayne
- When
- June 15, 6:22 PM CST
- Where
- Wayne County, Collinwood
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -87.750
Hail up to quarter size was reported across southern Wayne County.
Thunderstorm Wind, Wayne
- When
- June 15, 6:22 PM CST
- Where
- Wayne County, Collinwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -87.750
Trees were blown down across southern portions of Wayne County.
Thunderstorm Wind, Lawrence
- When
- June 15, 6:35 PM CST
- Where
- Lawrence County, Loretto
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.080, -87.450
A wind gust of 60 mph was estimated in Loretto.
Thunderstorm Wind, Giles
- When
- June 15, 6:45 PM CST
- Where
- Giles County, Pulaski
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -87.020
Trees were blown down with small hail reported in and around Pulaski.
Hail, Putnam
- When
- June 15, 8:10 PM CST
- Where
- Putnam County, 3 mi N of Cookeville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.213, -85.500
Half dollar size hail was reported 3 miles north of Cookeville.
Hail, Smith
- When
- June 15, 8:10 PM CST
- Where
- Smith County, Pleasant Shade
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.380, -85.950
Quarter size hail was reported in Pleasant Shade.
Hail, Jackson
- When
- June 15, 8:37 PM CST
- Where
- Jackson County, Gainesboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.350, -85.650
Hail, Putnam
- When
- June 15, 8:50 PM CST
- Where
- Putnam County, 2 mi W of Cookeville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.170, -85.536
Golfball size hail was reported 2 miles west of Cookeville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, June 15, 201124 injured · $62,000 · 60 kt wind · 8 events
- Hail and Lightning Strike in Indiana, June 15, 20111 death · 1 injured · $150,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Georgia, June 15 to 16, 2011$7.8 million · 1.75 in hail · 55 events
- Heat in Oklahoma, June 15, 20111 death · 1 event
- Strong Wind in California, June 15 to 17, 20116 injured · $155,000 · 3 events
- Hail and Damaging Winds in Alabama, June 15 to 16, 20111 injured · $81,000 · 2.75 in hail · 48 events
- Damaging Winds in South Carolina, June 15, 2011$209,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in South Carolina, June 15, 2011$300,000 · 1.75 in hail · 21 events
- Flooding in Utah, June 15 to 23, 2011$300,000 · 3 events
- Flooding in Illinois, June 15 to 16, 2011$250,000 · 2 events
- Hail and Damaging Winds in Alabama, June 15 to 18, 20111 injured · $36,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Tennessee, June 15, 2011$100,000 · 2 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320509, 320510, 320511, 320512, 320513, 320517, 320518, 320519, 320520, 320521, 320522, 320523, 320524, 320525, 320526, 320527, 320528, 320529, 320530, 320532, 320534, 320535, 320536, 320537, 320538, 320539, 320540, 320542, 320543, 320544, 320545, 320546, 320548, 320550, 320551, 320552, 320554, 320555, 320563, 320556, and more.